Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Child is undergoing chemo for leukemia. What is causing on and off mild eye pain?

User rating for this question
Very Good
Answered by

Ophthalmologist
Practicing since : 1977
Answered : 1075 Questions
Question
Hi for the past 10 months my 4 year old daughter has been complaining on and off of mild eye pain. We had her checked by an optometrist twice and she said nothing is wrong but son still complains of pain. She is also undergoing chemo for all leukemia
Posted Thu, 14 Feb 2013 in Vision and Eye Disorders
 
 
Answered by Dr. N. K. Misra 56 minutes later
Dear XXXXXXX!
thanks for sending your query to us.
This is a combined effect of leukemia,chemo and some amount of nutritional defects,which may occur due to
less intake
less absorption.
Since you have her already checked by ophthalmologist,there is nothing wrong with the eyes,but nutrition is to be looked into.
please do get back to me in case of any further query in this regard.
Above answer was peer-reviewed by
 
Follow-up: Child is undergoing chemo for leukemia. What is causing on and off mild eye pain? 46 minutes later
I don't understand. How does leukemia which is in remission and chemo affect the eyes? Her nutritional intake as far as I know is fine as she weighs 44 pounds and just turns four next week. She was checked by optometrist not opthamolagist. What else can we do?
 
 
Answered by Dr. N. K. Misra 1 hour later
Dear XXXXXXX,

Thank you for getting back to us.

I would now like to explain each cause separately and in detail.

The Leukemia, its chemotherapy and nutritional deficit all three can lead to ocular side-effects manifesting as eye pain.

The leukemic cells, when infiltrate the parts of eye(the orbit, optic nerve, retina, iris or cornea) can lead to blurred vision, photophobia(sensitivity to light) and eye pain. Double vision can occur due to palsy of the cranial nerves. But in your case as the ALL is in remission this seems to be an unlikely cause.

The chemotherapy too has several ocular side effects like conjunctivitis, dry eye, cataract, watery eye, photophobia. Out of these photophobia can cause mild eye pain. If any of the following drugs is being used then this might be the likely cause : Ara-C, Flurouracil, Isotretinoin, Tretinoin. Treatment usually involves stopping or changing the drug if the symptoms are too severe, your doctor may prescribe steroids to reduce the inflammation in the ocular structures caused by the chemotherapy.

The chemotherapy and the leukemia itself can lead to loss of appetite. Hence a nutritional basis of the ocular pain cannot be ruled out. And the diet should be supplemented with vitamins.

Though the pain is mild and you need to be alarmed only if the pain is severe, still i would suggest a complete ophthalmological examination and consultation with your chemotherapist and oncologist.

Regards,

Above answer was peer-reviewed by
 
Follow-up: Child is undergoing chemo for leukemia. What is causing on and off mild eye pain? 5 hours later
Thanks. None of those drugs are being used. The leukemia has been in remission since may 2011. Appetite is fine. I will take her to opthamolagist.
 
 
Answered by Dr. N. K. Misra 2 hours later
Please do get back to us if you have further queries. Hoping and wishing for a speedy recovery for your child.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Child is undergoing chemo for leukemia. What is causing on and off mild eye pain? 23 minutes later
What else can be causing mild eye pain for the last 10 months?? She takes dexamethasone 5 days a month. Could that cause muscular eye pain?
 
 
Answered by Dr. N. K. Misra 1 hour later
dear XXXXXXX,
Thanks for getting back to us.
Dexamethasone use does not cause eye pain.At best it can cause calcium depletion from body.Tat is the reason calcium supplementation is recomended.Once a ophthalmologist sees her then we can be sure that there is nothing else wrong with her.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor